Amlodipine and the Successful Management of Post-Electroconvulsive Therapy Agitation

Joint Authors

Shahriari, Ali
Khooshideh, Maryam
Sheikh, Mahdi

Source

Case Reports in Psychiatry

Issue

Vol. 2016, Issue 2016 (31 Dec. 2016), pp.1-3, 3 p.

Publisher

Hindawi Publishing Corporation

Publication Date

2016-02-03

Country of Publication

Egypt

No. of Pages

3

Main Subjects

Psychology
Medicine
Psychiatry

Abstract EN

Electroconvulsive therapy (ECT) is a highly effective nonpharmacologic treatment for the management of depression and some other psychiatric disorders.

Post-ECT agitation occurs in up to 12% of ECT treatments and is characterized by motor restlessness, irritability, disorientation, and panic-like behaviors.

The severity of post-ECT agitation ranges from mild and self-limited to serious and severe forms requiring prompt medical intervention to protect the patient and the medical staff.

In severe agitation medical management may be necessary which consists of using sedative agents, either benzodiazepines or propofol.

The side-effects of these sedative agents, especially in the elderly population, necessitate finding ways that could help the prevention of the occurrence of agitation after ECT treatments.

We report a 68-year-old female with major depression who was referred for ECT.

She experienced severe post-ECT agitation requiring medical intervention after all ECT treatments.

Administering of oral amlodipine (5 mg) one hour before ECT treatment successfully prevented the occurrence of post-ECT agitation in this patient.

We briefly discuss the possible underlying mechanisms and pathophysiology of amlodipine in the prevention of post-ECT agitation.

American Psychological Association (APA)

Shahriari, Ali& Khooshideh, Maryam& Sheikh, Mahdi. 2016. Amlodipine and the Successful Management of Post-Electroconvulsive Therapy Agitation. Case Reports in Psychiatry،Vol. 2016, no. 2016, pp.1-3.
https://search.emarefa.net/detail/BIM-1102488

Modern Language Association (MLA)

Sheikh, Mahdi…[et al.]. Amlodipine and the Successful Management of Post-Electroconvulsive Therapy Agitation. Case Reports in Psychiatry No. 2016 (2016), pp.1-3.
https://search.emarefa.net/detail/BIM-1102488

American Medical Association (AMA)

Shahriari, Ali& Khooshideh, Maryam& Sheikh, Mahdi. Amlodipine and the Successful Management of Post-Electroconvulsive Therapy Agitation. Case Reports in Psychiatry. 2016. Vol. 2016, no. 2016, pp.1-3.
https://search.emarefa.net/detail/BIM-1102488

Data Type

Journal Articles

Language

English

Notes

Includes bibliographical references

Record ID

BIM-1102488